Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Experiencing high heart rate. Had COPD and radiation for breast cancer. Taking metroprolol, but no help. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
i have been experiencing high heart rate up to 127 when i do nthing but rest,i have copd asnd had no problem until dec 2012 after i had radiation for a breast cancer lump. i only weight 100 lbs,do not smoke and already take metroprful 25 mgs twice a day. my doctor does not seem to think this is a problem and says that changing my blood pressure med will not help. i had to go on oxygen mar 1 in order to sustain being able to work . i am 64 years old and still work full time. everyone says a pacemaker will not there medicine for this.?
Posted Fri, 2 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 20 minutes later
Hi, thanks for using healthcare magic

The metoprolol that you are using for high blood pressure should help reduce the heart. This is one of the uses or side effects of this medication, it slows the heart.

In the normal heart beat there is a specific area of the heart where the 'current' starts off. This 'current' spreads to the other parts of the heart along a specific pathway to cause the heart to beat or contract.

Abnormal rhythms or rates such as your increase in heart rate may be due (1)to the 'current' starting off at any abnormal point (2) increase stimulation at this point for the heart to beat (3) the 'current' travelling along another pathway (4) a block along the normal pathway.

In some persons with COPD, there can be retention of carbon dioxide which can result in an increase in heart rate.

You may need an ECG to look at the rate and rhythm of the heart. The ECG can also let you know if there is any enlargement of any areas, areas with reduced blood supply or areas where there may a blockage in the transmission of the current.

A blood test checking your thyroid and blood count would also be helpful.
High levels of thyroid hormone can result in an increase in heart rate , anemia can also do this.
If these are abnormal then treatment of the specific condition would help.

Anxiety and stress can also result in an increase, it can also occur as a side effect of some medications.

In terms of treatment, it is influence somewhat by the cause but beta blockers are one of the main medications used so your doctor may suggest increasing the dose.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor